Texas, 2021

Winter Weather in Texas, February 16, 2021

February 16, 2021 · NWS LUB · 14 events in 14 counties and zones

A quick moving upper level short wave trough moved from the Four Corners region to northeastern New Mexico during the day and evening of the 16th. Atmospheric temperatures continued to support wintry type precipitation from an arctic outbreak and allowed many areas to accumulate a few inches of snowfall before the end of the day.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A quick moving upper level short wave trough moved from the Four Corners region to northeastern New Mexico during the day and evening of the 16th. Atmospheric temperatures continued to support wintry type precipitation from an arctic outbreak and allowed many areas to accumulate a few inches of snowfall before the end of the day.

Snowfall reports from NWS cooperative weather observers follow:

3.5 inches at Childress (Childress County), 3.0 inches at Denver City (Yoakum County), 3.0 inches at Memphis (Hall County), 2.5 inches at Silverton (Briscoe County), 2.3 inches at Levelland (Hockley County), 2.0 inches at Dimmitt (Castro County), Hart (Castro County), Tulia (Swisher County), Matador (Motley County), Crosbyton (Crosby County), and Plains (Yoakum County), 1.8 inches at Shallowater (Lubbock County), 1.5 inches at Aspermont (Stonewall County), Floydada (Floyd County), Paducah 15S (Cottle County), Plainview (Hale County), Woodrow (Lubbock County), and 1.2 inches at Lubbock Preston Smith International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 16, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 16, 5:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
525 AM CST Tue Feb 16 2021

.AVIATION...
MVFR ceilings this morning. With light snow onset late morning
expect vsby and/or ceilings to decrease into IFR territory at
times. Stratus to hang in overnight even after the snow stops. IFR
category looking likely, especially at KLBB and KPVW.

&&

.PREV DISCUSSION... /issued 352 AM CST Tue Feb 16 2021/

SHORT TERM...
Focus this morning is on the next round of snow to affect the
forecast today and into tonight. An upper level short wave trough
just taking shape over the 4-corners region and supported by 150+ kt
jet streak nosing southeastward out of northern California and
Nevada will sharpen as it moves southeastward, progged to cross the
South Plains/Panhandle region tonight. Initial lift associated with
the initial piece of jet energy moving across southern New Mexico
later this morning is expected to begin spreading light snow across
the western counties between 15 and 18 UTC. Earlier indications
suggest a potential for some freezing rain as precipitation begins.
While that isn't out of the question, progged soundings suggest that
a warm nose near 800 mb will be quickly cooled as precipitation
falls through that part of the column with temperatures at that
level falling quickly below 0C, thus limiting threat from the
precipitation phase. As the jet streak moves steadily to the east-
southeast the light snow is progged to move generally eastward
across the forecast area. Focus for snow then shifts pretty quickly
northward this evening as the upper trough moves across northeastern
New Mexico and the dynamics focus across the Panhandle. Additional
snowfall looks mostly likely this evening across the northern row of
counties, tapering off after midnight.

Overall, dynamics associated with the initial lift do not look
terribly strong and duration looks on the order of hours rather than
most of the day. Thus, snowfall amounts for today are likely to top
out around an inch for most areas. Given a continuation of very cold
temperatures even an inch of snow could cause exacerbate
deteriorated road conditions. Will thus issue a Winter Weather
Advisory beginning at 9 am and continuing to 6 pm. The advisory may
need to be extended into the evening for parts of the far southern
Panhandle where another inch or so is possible as the last bit of
lift affects that part of the forecast area.

LONG TERM...
Above freezing temperatures are on the horizon, but we still need to
get through the next few days of exceptionally cold temperatures,
especially at night, with single digit/teen lows through Friday
morning.

Light snow will begin to taper off and shift east by early afternoon
Wednesday as an upper level trough deepens and expands across our
region, reinforcing more cold air through early Friday morning.
Daytime highs will climb back into the 20s and 30s tomorrow and
Thursday. By early Friday, ridging to the west will finally lead
to midlevel heights rising and our temperatures will begin to
moderate back into the 50s and 60s for Friday afternoon and the
weekend. The longwave pattern remains active, though certainly
lacking the extreme weather we've seen the past week. The ECMWF is
cooler than the GFS as we move farther out in the extended with
overall flatter upper level flow and less surface response to
shortwave ridging for the end of this weekend and next week. We
appear to break completely loose of the cold pattern by the
beginning of next week as temperatures return to near 70 next
Tuesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for TXZ021>044.

&&

07/55/07
Hazardous weather outlook, Feb 16, 3:30 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
330 AM CST Tue Feb 16 2021

TXZ021>044-170930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
330 AM CST Tue Feb 16 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect for all of the
South Plains area from 9 AM to 6 PM today for snow amounts around 1
inch. Additional snowfall will be possible across the extreme
southeastern Panhandle tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Castro

When
February 16, 6:00 AM CST to 9:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 16, 6:00 AM CST to 9:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 16, 6:00 AM CST to 9:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
February 16, 6:00 AM CST to 9:00 PM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
February 16, 6:00 AM CST to 9:00 PM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
February 16, 6:00 AM CST to 9:00 PM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
February 16, 8:00 AM CST to 10:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940637, 940638, 940639, 940640, 940641, 940642, 940643, 940644, 940645, 940646, 940647, 940648, 940649, 940650.